Side effects reports surge
Spanish people develop metamizole complications
Spanish people develop painkiller complications
By Jack Troughton REPORTS of Spanish people suffering dangerous side effects after taking the controversial painkiller metamizole are rising after international publicity about the commonly used analgesic.
It is thought at least 20 British people – both holiday makers and expats – have died after taking the drug; commonly known as Nolotil in Spain, although there are other brands available.
Because of the risks associated, particularly with the British population but also to north Europeans, Spanish health chiefs took action; insisting it only be available on prescription and for doctors to strictly monitor patients taking the drug. They ordered a ban on it being given to holidaymakers.
The resulting headlines and the story of how medical translator Cristina Garcia del Campo researched the problem to alert the powerful medicine licensing agency AEMPS has triggered new cases being reported to her.
She told CBNews within days of newspapers, radio stations and television channels carrying the story; she began receiving reports from across the country of Spanish people developing agranulocytosis – a dangerous fall in the white blood cell count, the body’s natural defence against infection.
People have developed a sometimes fatal sepsis, gone into septic shock or suffered lifechanging conditions as a result of the rare reaction to metamizole.
Cristina, from Javea, who started her research after the death of a client she was translating for at hospital, is continuing her private project to keep the authorities up to speed.
“They really don’t know what’s going on; I need to tell AEMPS, the Ministry of Health does not know this – when asked if there were cases involving Spanish people, they said ‘no’,” she said.
One 28-year-old developed the side effect and was rushed to hospital very ill; her family were alerted by a television story. “They had absolutely no idea about it...the doctor asked if they had any Anglo Saxon origins, they said ‘no’ and the medical team said they believed the problem was Nolotil – they stopped giving it and she started getting better.”
Cristina said another Spanish woman took the analgesic at a family celebration for joint pain and started itching “all over” and struggled to breathe and was taken to accident and emergency and was immediately given a tracheotomy.
Cristina said: “Doctors said if she had not arrived when she did, she could have died – now at home, the patient feels tired all the time when she used to be very jolly and full of life.”
And she has also been told of another serious case involving a British expat in Barcelona who has lived in Spain since 1993. She took Nolotil for several months and collapsed in her doctor’s surgery – later diagnosed with a reaction to metamizole, the woman was put in an induced coma for 10 days, which saved her life – she remained in intensive care for a month.
She told Cristina: “I now know it was the Nolotil which had been rotting my immune system away; I went into septic shock and all my major organs were affected.”
Cristina said she wanted the investigation to continue. “There are people who have died and will never know it was be- cause of a reaction to metamizole; I want to help uncover all of this.
“I want to see how the new guidelines are observed – if they are not, I want to help make sure the drug is banned completely.”
She said it was now accepted by the authorities that incidents when people suffered a reaction were under-reported by doctors. “People who have seen the problem publicised keep telephoning and writing to me; it is hard work but could save lives.”–
Cristina with a box of Nolotil